Alert archive / Rhode Island / Flash Flood Warnings in 2024
Flash Flood Warning 15, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Aug 15, 2024, 5:18 PM EDT for Bristol County, Massachusetts; Bristol County, Newport County, Rhode Island. It was in force for 108 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2024, 5:18 PM EDT (21:18 UTC)
- Expired
- Aug 15, 2024, 7:06 PM EDT
- In force
- 108 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bristol County, MA, Bristol County, RI, Newport County, RI
The radar
The Boston radar (KBOX), 30 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 6:10 PM EDT | FLASH FLOOD | 2 Nw Westport, MA | In Fall River, the on-ramp from 24 SB to 195 WB completely flooded over at the lowest part of the ramp. Traffic due to vehicle having to maneuver around flooded part. Reported by Trained Spotter. |
| Aug 15, 6:10 PM EDT | FLASH FLOOD | Fall River, MA | Multiple flood reports from Fall River along Brighton Ave, Plymouth Ave, N Main St, and Herman St. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WGUS51 KBOX 152118
FFWBOX
MAC005-RIC001-005-160030-
/O.NEW.KBOX.FF.W.0015.240815T2118Z-240816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
518 PM EDT Thu Aug 15 2024
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
South Central Bristol County in southeastern Massachusetts...
Southeastern Bristol County in Rhode Island...
Northeastern Newport County in Rhode Island...
* Until 830 PM EDT.
* At 518 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fall River, Bristol, Somerset, Portsmouth, Barrington, Swansea,
Tiverton, Westport and Warren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4174 7129 4173 7107 4160 7110 4166 7130
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
KP1 follow-up statement
956 WGUS71 KBOX 152306 FFSBOX Flash Flood Statement National Weather Service Boston/Norton MA 706 PM EDT Thu Aug 15 2024 MAC005-RIC001-005-152316- /O.CAN.KBOX.FF.W.0015.000000T0000Z-240816T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bristol MA-Bristol RI-Newport RI- 706 PM EDT Thu Aug 15 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL BRISTOL, SOUTHEASTERN BRISTOL AND NORTHEASTERN NEWPORT COUNTIES... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 4174 7129 4173 7107 4160 7110 4166 7130 $$ KP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:01 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 15, 3:01 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 301 PM EDT Thu Aug 15 2024 .SYNOPSIS... Scattered showers thunderstorms will end this evening. Dry weather returns Friday and will continue Saturday for all but far western portions of southern New England. A slow moving front will lead to unsettled weather Sunday through Tuesday. A drying trend with seasonable temperatures are expected for the middle of next week. Meanwhile, Hurricane Ernesto will track well southeast of New England, but it will bring rough surf and strong rip currents to south facing ocean beaches this weekend. && .NEAR TERM /THROUGH TONIGHT/... 245 pm update... Convection developing, so far along the sea breeze boundary along the south coast and higher terrain in western MA and CT. Also watching the cluster of t-storms just to the north that is in association with the shortwave dropping south. Temperatures aloft are fairly chilly (-14 to -16C at 500mb), so some small hail is to be expected with the storms. Sub cloud layer is also rather dry, so that will enhance the potential of seeing localized downbursts/gusty winds with the strongest storms. DCAPE values are running 800-1000 J/kg, which is fairly notable. Otherwise, winds in the atmosphere aren't all that strong, so shear is minimal, meaning we shouldn't see organization with the thunderstorms. They'll tend to be more pulse variety. Hi-res CAMs still not doing all that great with the convective forecasts, so took a more broadbrush approach with the PoP forecast through the evening. Expect the activity to quickly weaken as we get closer to sunset, so the strongest activity should be between now (as I type this, not necessarily as you read it) and 6pm. For the rest of the night, it should be quiet. We will likely have some patchy fog develop given the light winds, especially in any areas that receive rain through this evening. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... 245 pm update... Looks like a quiet day. Ridging will be building in aloft. Some of the hi-res models suggest a shower or two could develop across the higher terrain of the Berkshires. At this point, kept the chances less than 10%. Surface winds will be light, so sea breezes will develop by late morning along the coast. Thus immediate coastal locations will remain cooler than inland. 850mb temperatures will be running around 15C, which would support high temperatures in the mid 80s in most areas (except cooler along the coast). Quiet weather into Friday night as well. Could be some patchy fog in a few spots. && .LONG TERM /SATURDAY THROUGH THURSDAY/... 300 pm update... Key Points * Generally dry first half of the weekend with a chance for some pop up showers across interior SNE * Unsettled late Sunday into early next workweek with slow moving front swinging through the northeast * Drying trend appears to develop mid next week with seasonable temperatures Saturday and Sunday... Guidance continues to trend drier for Saturday with mid level ridging parked over southern New England through late Saturday evening; before the ridge moves seaward overnight and into Sunday. Southerly flow will yield increasing moisture with PWATs climbing back towards 1.5". Can't rule out a few diurnal showers across the terrain of interior southern New England but it should be a dry day for most. Temperatures will be seasonable, in the upper 70s to mid 80s, but climbing dewpoints, into the mid/upper 60s, will result in some mugginess. Ridge slowly moves east of the region on Sunday, though likely influences a mainly dry day, ahead of approaching cold front/trough moving east from the Great Lakes region. With the slowing departure of the ridge and delayed arrival of the front, thinking the best forcing arrives over SNE overnight, after instability wanes. Thus, the Sunday afternoon thunderstorm threat looks to be best to our southwest of our region. This is corroborated by the CSU Severe Probabilities which also keeps the wind threat to our southwest. This aforementioned trough comes in time to help steer Hurricane Ernesto away from our region, though we expect coastal impacts, such as high rip risks and high surf, to begin to impact the region the second half of the weekend. Monday into Tuesday... With a later shift in guidance, the best chance for widespread rain and thunderstorms will come on Monday. Prefrontal PWATs will climb to as high as 1.8-2", which will result in numerous showers and embedded downpours through the day; though, again the threat for the most precipitation looks to be west of Worcester. Ensemble probabilities don't hint at a tremendous amount of precipitation to be associated with the front, with both the GEFS and ECMWF probs of 1" of QPF maxing out around 30% across the high terrain. CAPE looks to rise to between 1500-2000J/kg on Monday which should provide enough "juice" to initiated scattered thunderstorms. We will need to keep an eye on the severe threat, with the CSU day 5 probs highlighting a low wind threat for the region on Monday. Front should pass by early Tuesday which will yield generally improving conditions. Much drier air is expected to filter in behind the front, falling to as low as 0.5" by late Tuesday evening. Mid week and beyond... Substantial ridging develops over the central CONUS mid week, though we generally remain on the lee side of the ridge, which should help us avoid the worst of the potential heat. It will also yield a mainly dry mid week and beyond. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF update -- moderate confidence through tonight. High confidence Friday. Will be scattered TSRA around through 00z that will produce brief periods of MVFR/IFR. Did the best to try to time some TEMPO groups along with use of VCTS. The activity will quickly disipate this evening. Forecast guidance is indicating fog developing in areas later tonight, and suspect the areas that see fog is where it rains over the next few hours. Some of that fog could result in IFR visibility and ceilings if it gets thick enough. Winds will be light overnight. For Friday, VFR. More light surface winds, so sea breezes will develop by late morning. VFR continues Friday night, with potential for local MVFR/IFR in any patchy fog. KBOS TAF...Moderate Confidence. Potential for thunderstorms looks to be through 22z. Late tonight there is the potential for MVFR or IFR conditions to develop after 06z with fog and stratus. If it does develop, it will be out by 12z. Sea breeze should develop about 14z Friday. KBDL TAF...Moderate Confidence. VFR conditions prevail, possible SHRA/TSRA through 23z. Could be some MVFR in fog very late tonight. Outlook /Saturday through Tuesday/... Saturday: VFR. Saturday Night: VFR. Slight chance SHRA. Sunday: Mainly VFR, with local MVFR possible. Slight chance SHRA. Sunday Night: Mainly VFR, with local IFR possible. Chance SHRA, isolated TSRA. Monday: Mainly MVFR, with local IFR possible. Chance SHRA, slight chance TSRA. Monday Night: Mainly VFR, with local IFR possible. Chance SHRA, slight chance TSRA. Tuesday: Mainly VFR, with local IFR possible. Slight chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 300 pm update... Through Friday Night...High Confidence. Light winds through Friday night. Only aspect of the forecast that mariners need to be aware of is the expected increase in swells starting Friday night and lasting into Monday. These swells and associated increased wave heights will be from Hurricane Ernesto. The swells will also be of very long period (13 to 16 seconds), so this will also result in strong rip currents and high surf developing along south facing coast lines. This may also result in rough conditions at the entrances to inlets and harbors. Outlook /Saturday through Tuesday/... Saturday: Winds less than 25 kt. Areas of seas approaching 5 ft. Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Sunday: Winds less than 25 kt. Areas of rough seas. Sunday Night: Winds less than 25 kt. Areas of rough seas. Slight chance of rain showers. Monday: Winds less than 25 kt. Areas of rough seas. Chance of rain showers, isolated thunderstorms. Monday Night through Tuesday: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KS/Nash NEAR TERM...Nash SHORT TERM...Nash LONG TERM...KS AVIATION...KS/Nash MARINE...KS/Nash
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:46 PM EDT | Flash Flood Warning | BOX | Barnstable | 3 hr |
| Aug 15, 3:11 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Worcester | 64 min |
| Aug 15, 3:26 PM EDT | Special Marine Warning | BOX | 64 min | |
| Aug 15, 3:42 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Plymouth, Suffolk, Worcester | 48 min |
| Aug 15, 3:55 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 50 min |
| Aug 15, 4:03 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 27 min |
| Aug 15, 4:03 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 42 min |
| Aug 15, 4:04 PM EDT | Special Marine Warning | BOX | 56 min | |
| Aug 15, 4:12 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Middlesex, Norfolk, Plymouth, Suffolk | 48 min |
| Aug 15, 4:31 PM EDT | Special Marine Warning | BOX | 44 min | |
| Aug 15, 4:37 PM EDT | Flash Flood Warning | BOX | Norfolk, Plymouth | 2 hr |
| Aug 15, 4:44 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 61 min |
| Aug 15, 5:06 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 39 min |
| Aug 15, 5:09 PM EDT | Special Marine Warning | BOX | 51 min | |
| Aug 15, 5:23 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 39 min |
| Aug 15, 5:25 PM EDT | Special Marine Warning | BOX | 50 min | |
| Aug 15, 5:34 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 30 min |
| Aug 15, 5:39 PM EDT | Special Marine Warning | BOX | 66 min | |
| Aug 15, 6:16 PM EDT | Special Marine Warning | BOX | 59 min | |
| Aug 15, 4:29 PM EDT | Severe Thunderstorm Warning | BOX | Washington | 31 min |
Nearby
Flash Flood Warnings in Rhode Island, 2024Flash Flood Warnings in Massachusetts, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.